|T O P I C R E V I E W
||Posted - 04/25/2009 : 04:02:51 AM
PMS, Postpartum Depression, Sedative Withdrawal Believed to Have Common Brain-Receptor Link
By Richard Karel
A study in the April 30 edition of Nature suggests there may be a fundamental biochemical commonality in the psychological and physical symptoms associated with premenstrual syndrome (PMS), postpartum lability and sudden withdrawal from sedatives such as benzodiazepines and alcohol.
In the article ("GABA Receptor Alpha-4 Subunit Suppression Prevents Withdrawal Properties of an Endogenous Steroid"), Sheryl S. Smith, Ph.D., an associate professor in the department of neurobiology and anatomy at Allegheny University of the Health Sciences in Philadelphia, Pa., and colleagues show how all of the above are related to increased production of the alpha-4 subunit, one of five molecules that make up the brain receptor for gamma-aminobutyric acid (GABA).
GABA is the brain's primary inhibitory neurotransmitter, functioning as an internally produced tranquilizer. But when too much alpha-4 is produced, the receptor's capacity to use GABA is blunted, and a variety of unpleasant results occur, including increased anxiety, an increased tendency toward seizures, and other symptoms of PMS, postpartum lability, and sedative withdrawal.
All of this occurs only at the end of a long, neurochemical cascade, and in this one study using rats, Smith and colleagues follow that cascade to its logical conclusion.
The first link is progesterone, a hormone that exists in high concentrations during pregnancy and prior to the onset of menstruation.
Progesterone, in both men and women, breaks down into allopregnanolone, which enhances the sedative effects of GABA, although precisely how is unknown. But immediately after pregnancy, and right before the onset of menstruation, progesterone levels plunge, leading to a corresponding drop in the metabolite allopregnanolone. Without allopregnanolone to come to the GABA receptor's defense, the alpha-4 molecule gains the upper hand, hindering GABA's efficacy and leading to all the unpleasant symptoms associated with PMS, postpartum mood swings, and acute sedative withdrawal.
Although the research was conducted on rats, its ultimate implications for psychiatry are both clear and tantalizing. It is, after all, the goal of psychiatry to restore normal balance to the brain, and by implication, the psyche. Should it prove feasible to modify neurocellular processes in humans in a manner similar to what Smith and her colleagues did with their rats, it is possible to envision the development of psychiatric drugs that are simultaneously narrow in their targeting of neuroreceptor systems and broad in their capacity to normalize brain function.
"I would hope that at some point in the future, targeting the alpha-4 subunit may prove to be useful for therapeutic intervention in PMS anxiety or other anxiety states," Smith told Psychiatric News. "The use of neuroactive steroids as therapeutic agents is already the goal of several drug companies, both in the U.S. and abroad," she noted, but the technology needs further refinement.
Although the research is most relevant to women, changes in the alpha-4 subunit may occur under stress, leading to "anxiety states" in both men and women, said Smith. Although the research identified allopreg-nanolone as the agent effecting alpha-4 subunit production, the next step will be to determine how allopregnanolone exerts its effects, Smith added.
The current study is "only a part of an explosion of interest in modulation of brain function by neuroactive steroids" such as allopregnanolone, observe Karen Britton, M.D., of the department of psychiatry at the University of California at San Diego, and George Koob, Ph.D., a professor of neuropharmacology at the Scripps Research Institute in La Jolla, Calif., in a commentary accompanying Smith's study. A number of steroids with the potential to "act like neuroactive steroids" have been identified, they note.
"This neuroactive-steroid connection may prove to be involved in sedative-hypnotic actions, aging, stress, and alcohol abuse," they continue. The steroids derived from progesterone may help explain the symptoms of pregnancy and menstruation, and perhaps one of psychiatry's oldest conundrums: why men and women have such a striking difference in the incidence of anxiety and mood disorders, they add.
In their study, Smith and colleagues experimentally induced progesterone withdrawal, which, as expected, triggered a sharp drop in allopregnanolone. Normally, allopregnanolone acts as an endogenous sedative by enhancing the effects of GABA. The authors found that when levels of progesterone and its metabolite allopregnanolone fell, there was a corresponding increase in the production of the alpha-4 molecule. This radically weakened GABA's anxiolytic effects.
Following this sequence of events to its implicit conclusion, the scientists then blocked production of the alpha-4 molecule and found that, as would be expected, the progesterone withdrawal syndrome was also blocked.
Since benzodiazepines potentiate GABA, the authors decided to test the hypothesis that there is cross-tolerance to progesterone, allopregnanolone, and benzodiazepines. They found that 24 hours after progesterone withdrawal, the GABA-potentiating effect of lorazepam fell drastically, in some cases disappearing completely. They confirmed that this was a result of the withdrawal of the progesterone metabolite allopregnanolone by using another drug to block the initial formation of allopreg-nanolone during progesterone exposure. When they did this, the insensitivity to lorazepam following progesterone withdrawal did not occur. Further tests found that the decreased sensitivity to lorazepam correlated with increased seizure activity.
In humans, it has been reported that women who suffer from PMS are insensitive to benzodiazepines. In addition, some women suffer from catamenial epilepsy, a form of seizure activity altered by the menstrual cycle that occurs toward the end of menses when progesterone drops. Withdrawal from ethanol, another GABA-modulating drug, is also characterized by seizure susceptibility, the authors note. All of these observations point to the potential clinical relevance of the research.
"Our results indicate that fluctuations in endogenous progesterone levels may result in plasticity of the GABA-alpha receptor through the GABA-modulating allopregnan-olone," the authors conclude. "Fluctuations in levels of these neuroactive steroids are associated with the menstrual and pregnancy cycles, and are induced by stress in males. Manipulation of the GABA-alpha receptor alpha-4 subunit levels may prevent cross-tolerance with sedative drugs and reduce generalized excitability and increased seizure susceptibility associated with periods of endogenous progesterone withdrawal."
|3 L A T E S T R E P L I E S (Newest First)
||Posted - 04/25/2009 : 4:30:59 PM
The results of that study indicated that a drop in progesterone will make a brain "insensitive" to the GABA augmenting effects of a benzo, So when progesterone falls naturally during the cycle, the brain is left to work with less than expected help from the benzo.
We may expect an MD to know this, but it doesn't seem to be the case. Your health issues are complicated. Making your progesterone levels more even seems to be only part of the picture. Still you may want to copy that study abstract and give a copy to your doctor for comment.
I have noticed that the usual MD will look at the obvious possibilities. If nothing is unusual there, you get no more attention. An MD is rarely there to explore what is really going on. The job seems more like seeing if you have an of the conditions that they recognize. If not, the diagnosis stops or worse it becomes a wild psyche diagnosis with all of the drugs that that implies.
||Posted - 04/25/2009 : 10:40:54 AM
I always feel much better during ovulation. When I am menstruating is when I am the most depressed. It's been like this most intensely, almost scarily so, since the benzos. I was tested and found to have high estrogen.
||Posted - 04/25/2009 : 10:20:23 AM
Great read Jana,....it sure sounds plausible. I know for me, it rings true. I suffered post partum, as well as PMS, and there is something about those two states that was a bit reminiscent of my benzo torture.
Taken to it's extreme, would possibly progesterone cream be a good idea for someone three months post benzo? Although, my nerves are not jangled anymore,.., isn't that a miracle? I was having full on "panic attacks" just two years ago. Now, I can go anywhere, anytime, with no pills,....simply a MIRACLE!
Thanks again for the past two years,...Oh yeah, and for saving my sanity and most likely my life!